Your weight might change when you get treated for breast cancer. Most women gain pounds, but others lose some.
What Might Cause Me to Gain Weight?
Many things can play a role.
Chemotherapy can bring on premature menopause. And with it comes a slowing of the metabolism. That makes it harder to keep weight off. Menopause also causes you to gain more body fat and lose lean muscle.
It’s common for women who have chemotherapy to gain about 5 to 14 pounds over a year. Some gain less, while others put on as many as 25 pounds.
Another reason for weight gain is the use of corticosteroids. These medications help with nausea and swelling, or to stop reactions to chemotherapy. These drugs can boost your appetite. Corticosteroids are hormones that can also cause an increase in fatty tissue. They can make you lose muscle mass in your arms and legs, and gain belly fat, too. You may also have a fullness of the neck or face. Loss of muscle makes weight gain more apparent.
Women treated with steroids may also put on pounds, but the weight gain is usually seen only after weeks of continuous use.
Some research suggests that weight gain is also related to lack of exercise . When you get your cancer treatment, it’s common to feel stress and have some fatigue, nausea, or pain. That can lead to a drop in how much physical activity you get.
Weight gain may also be related to intense food cravings. Some women crave sweets and carbohydrates during chemotherapy. Too much of these foods can lead to added pounds.
Do Other Breast Cancer Medications Cause Weight Gain?
Hormone therapy is another treatment that can cause it. This treatment lowers the amount of estrogen and progesterone in women and the amount testosterone in men. It tends to cause an increase in body fat, too. At the same time, there's a decrease in muscle mass and a change in the way your body converts food into energy.
Many women taking tamoxifen have felt the drug was responsible for their weight gain. So far, though, no conclusive studies have shown a relationship between this hormone and the gains.
Weight gain is not typical in women who've undergone surgery alone, or women who've had surgery followed by radiation alone.
What Can Cause Weight Loss?
It's typically due to a poor appetite or nausea, which can be a side effect of chemotherapy.
What Are the Risks of Gaining or Losing Pounds?
Weight gain can raise your risk for getting high blood pressure, heart disease, and diabetes. Being overweight also puts you at risk for getting other types of cancers. Research has also shown that carrying around extra pounds can raise your risk of breast cancer recurring.
Weight loss can cause you to lose energy, and poor nutrition can make it harder for you to recover.
What Should I Eat During My Treatment?
Stick to a well-balanced diet that includes fruit, vegetables, dairy products, breads, poultry, fish, and lean meat. A diet low in total and saturated fat helps lower your risk of heart disease, and also lowers the risk that your breast cancer will return.
Good nutrition can help you with the side effects of chemotherapy, and help fight off infections. It lets your body rebuild healthy tissues more quickly.
How Important Is Exercise?
It's really good for your overall health -- but talk to your doctor before you begin any exercise program.
Physical activity can often help reduce the side effects of nausea and fatigue. It can also lift your energy levels. One study found that exercise after chemotherapy might boost infection-fighting T cells, too.
Even a moderate amount of exercise may help you live longer.
Strength training can help rebuild body mass and increase your strength. You need to take care when working with weights on the upper body, though. That's because lymphedema -- arm swelling -- is a common concern after breast cancer treatment.